Heavy Snow, Carroll
- When
- December 24, 4:00 PM EST to December 25, 11:00 AM EST
- Where
- Carroll forecast zone
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.583, -86.563 (the zone’s center; the record gives no point)
Low pressure moved across the lower Ohio Valley on Christmas Eve and Christmas Day providing heavy snow to a large part of central Indiana. Snowfall amounts averaged 6 to 9 inches.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
Low pressure moved across the lower Ohio Valley on Christmas Eve and Christmas Day providing heavy snow to a large part of central Indiana. Snowfall amounts averaged 6 to 9 inches. The snow caused many automobile accidents. Indianapolis set a snow depth record for Christmas morning with 7 inches on the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 24, 2:00 PM EST, 2 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 200 PM EST TUE DEC 24 2002 FORECAST FOCUS AGAIN ON SNOW AMOUNTS TONIGHT. AT 1845Z RADAR INDICATED SNOW/SLEET DEVELOPING ACROSS WRN SXNS OF THE FORECAST AREA /FA/. SOME OF THIS NOT REACHING THE GROUND. TEMPS WERE IN THE 30S WITH DEWPOINTS IN THE 20S. SFC LOW PRESSURE WAS ACROSS WESTERN TN. MODELS HAVE PRETTY MUCH COME INTO AGREEMENT WITH MOST FEATURES THIS RUN. ETA MAY BE OVERDOING QPF AMOUNTS PER LOOKING AT FORECAST FOR 18Z. WILL USE A BLEND OF MODELS FOR MUCH OF FORECAST BUT WILL CUT QPF A LITTLE. SNOW TAKING ITS TIME TO DEVELOP ACROSS FA THIS AFTN. ALSO ATMS IS INITIALLY DRY. MODEL SOUNDINGS SHOW A SMALL WARM LAYER ALOFT ACROSS SRN FA. THIS WILL ALLOW FOR SOME SLEET...AND PERHAPS FZRA...BUT NOT MUCH. WITH SFC DEWPOINTS IN THE 20S...EVAP COOLING WILL LEAD TO FROZEN PRECIP MOST AREAS. WILL STILL MENTION MIX PRECIP EARLY IN THE S. 850 LOW PROJECTED TO MOVE ALONG OH RIVER WHICH WOULD PUT FA IN DECENT SNOW AREA. THIS IS ALONG WITH SOME FRONTOGENETICAL FORCING AND GOOD Q-VECTOR CONVERGENCE VALUES. MODEL SNOW FORECASTS SHOW 4-6 INCHES ACROSS A GOOD PORTION OF FA. QPF AND TEMPERATURE FORECASTS SUPPORT THIS. GIVEN ALL OF THE ABOVE WILL CONTINUE SNOW ADVISORY AND WINTER WX ADVISORIES. WILL MENTION 4-6 IN THE SNOW ADVISORY AREA AND 2-4 IN WINTER WX ADV AREA. WITH CLOUDS TONIGHT MAV TEMPS LOOK TOO COLD WILL GO CLOSER TO ETA VALUES. WILL CONTINUE LIKELY POPS IN NERN FA ON CHRISTMAS AS SYSTEM PULLS OUT. WILL GO CHC POPS ELSEWHERE. LITTLE ADDITIONAL ACCUM SHOULD OCCUR. WENT CLOSE TO GUIDANCE TEMPS. ISC GRIDS HAVE BEEN SENT. THANKS TO IWX FOR COORDINATION. FURTHER COORDINATION WELCOMED. .IND... SNOW ADVISORY TONIGHT FOR ZONES INZ021...INZ028>031...INZ035>049...INZ051>054...INZ060. WINTER WEATHER ADVISORY FOR TONIGHT FOR ZONES INZ055>057...INZ061>065...INZ067>072. CS
INZ021-028>031-035>049-051>057-060>065-067>072-251100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 338 PM EST TUE DEC 24 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE... SNOW WILL SPREAD OVER CENTRAL INDIANA THIS EVENING AND BECOME HEAVY AT TIMES. THE HEAVY SNOWFALL WILL LIMIT VISIBILITY AND MAKE ROADS SLICK AND HAZARDOUS. SNOWFALL ACCUMULATION BY MORNING WILL RANGE FROM 2 TO 4 INCHES IN THE VINCENNES AND SEYMOUR AREAS...TO 4 TO 6 INCHES IN THE INDIANAPOLIS...TERRE HAUTE AND LAFAYETTE AREAS. WINDS WILL INCREASE FROM THE NORTH OVERNIGHT...CAUSING SOME BLOWING AND DRIFTING SNOW. PLEASE ALSO REFER TO THE SNOW ADVISORY AND WINTER WEATHER ADVISORY ISSUED BY THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. .DAYS TWO THROUGH SEVEN... SNOW WILL REMAIN LIKELY IN THE KOKOMO AND MUNCIE AREAS WEDNESDAY MORNING...WITH AN ADDITIONAL INCH OF SNOW POSSIBLE. ACROSS THE REST OF CENTRAL INDIANA...THERE WILL BE A CHANCE OF SNOW...BUT LITTLE IF ANY ADDITIONAL ACCUMULATION WILL OCCUR. GUSTY NORTH WINDS WILL CONTINUE TO PRODUCE BLOWING AND DRIFTING SNOW ACROSS ALL OF CENTRAL INDIANA WEDNESDAY. THIS WILL LIMIT VISIBILITY AND MAY MAKE TRAVEL HAZARDOUS. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FROM WEDNESDAY NIGHT THROUGH NEXT TUESDAY. .SPOTTER INFORMATION STATEMENT... WINTER WEATHER SPOTTERS AND SNOWFALL OBSERVERS ARE REQUESTED TO REPORT SNOW ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS. ZIMMERMAN
The national radar mosaic for the moment the first event began.
21 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5326901, 5326902, 5326903, 5326904, 5326905, 5326906, 5326907, 5326908, 5326909, 5326910, 5326911, 5326912, 5326913, 5326914, 5326915, 5326916, 5326917, 5326918, 5326919, 5326920, 5326921.